New Jersey, 2008

Drought in New Jersey, September 1 to 5, 2008

September 1 to 5, 2008 · NWS PHI · 15 events in 15 counties and zones

Rainfall returning to above normal levels in September was too late to be helpful for farmers. For example in Franklin Township in Gloucester County, the corn died before reaching maturity.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rainfall returning to above normal levels in September was too late to be helpful for farmers. For example in Franklin Township in Gloucester County, the corn died before reaching maturity. The dry weather ended with the arrival of Tropical Storm Hanna on September 6th. The combination of the June heat, the August hail storm and drought into early September led the United States Secretary of Agriculture Edward Schafer to declare ten central and southern New Jersey Counties a natural disaster area on September 22nd. Mercer, Monmouth, Burlington, Ocean, Camden, Gloucester, Atlantic, Salem, Cumberland and Cape May Counties were covered by the declaration. This made farmers who suffered thirty percent or more direct losses to be eligible for low interest emergency loans from the Farm Services Agency. Loans could cover up to 100 percent of the dollar value of crop losses. In September, in central and southern New Jersey, county weighted precipitation totals ranged from 4.4 inches in Cumberland County to 7.1 inches in Monmouth County. Normal is around 3.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 1:31 PM EST, 10 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 1:31 PM EST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
231 PM EDT SUN AUG 31 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE REGION AND DOMINATE THE WEATHER
THROUGH THE MIDDLE OF THE WEEK. LATE IN THE WEEK A FRONTAL SYSTEM
WILL APPROACH FROM THE NORTHWEST BUT STALL BEFORE GETTING HERE ON
FRIDAY. NEXT WEEKEND COULD SEE MOISTURE FROM HANNA REACH THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH DRY HIGH PRESSURE DOMINATING, SKIES WILL BE CLEAR TONIGHT AND
WINDS WILL BE LIGHT AND VARIABLE. DEWPOINTS DROPPED TO THE 40S IN
MOST AREAS TODAY IN RESPONSE TO MIXING DOWN OF DRY AIR FROM ALOFT.
THERE WILL BE SOME DEWPOINT RECOVERY TONIGHT ONCE WE LOSE THE
MIXING AT SUNSET ALLOWING THE DEWPOINTS TO RISE BACE TO THE LOWER
OR MID 50S MOST AREAS. THEN NIGHTTIME COOLING DUE TO THE CLEAR
SKIES SHOULD RESULT IN TEMPERATURES FALLING CLOSE TO THE DEWPOINTS
BY MORNING WITH LOWS MOSTLY IN THE 50S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
DRY HIGH PRESSURE CONTINUES TO DOMINATE WITH DRY AIR AND MOSTLY
CLEAR SKIES. DAYTIME TEMPS SHOULD BE A BIT ABOVE NORMAL WITH A
WARM AIRMASS IN PLACE. NIGHTTIME LOWS WILL BE COMFORTABLE AS
RADIATIONAL COOLING ALLOWS TEMPS TO DROP CLOSE TO THE DEWPOINTS
WHICH SHOULD BE MOSTLY IN THE 50S TO LOWER 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A FRONTAL SYSTEM APPROACHES FROM THE NW ON THURSDAY, BUT IT IS NOT
EXPECTED TO REACH THE REGION. THIS MEANS IT SHOULD REMAIN DRY OVER
THE AREA AS RIDGING SFC AND ALOFT CONTINUES TO DOMINATE. HOWEVER,
THE RIDGE ALOFT WILL SLOWLY WEAKEN AND BE ABSORBED BY HIGH
PRESSURE TO THE SOUTHEAST LATE IN THE WEEK. FOLLOWING THE HPC
PROGS, THIS MEANS THAT MOISTURE ASSOCIATED WITH HANNA WILL BE ABLE
TO MOVE OVER THE AREA NEXT WEEKEND. CONFIDENCE FOR TIMING AND
POSITIONING OF HANNA/S MOISTURE THAT FAR OUT IS LOW. THEREFORE,
THE POPS HAVE BEEN KEPT IN THE CHC CATEGORY. IF THE FORECAST
POSTIONS ARE CORRECT, AN INCREASE IN ONSHORE WINDS WOULD BE
EXPECTED NEXT WEEKEND, BUT THEIR SPEEDS WOULD BE DEPENDENT ON THE
EXACT TRACK OF HANNA OR THE REMNANT LOW.

PLEASE REFER TO TPC BULLETINS FOR THE OFFICIAL TRACK FORECAST.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SKIES WERE CLEAR AT THE TAF SITES AT MID AFTERNOON...AND SHOULD
REMAIN SO TONIGHT AND MONDAY MORNING WITH THE BUILDING HIGH
PRESSURE AND DRY AIRMASS. DEW POINTS HAVE DROPPED TO THE UPPER 40S
THIS AFTERNOON, BUT MAY RECOVER A BIT AFTER THE CESSATION OF
AFTERNOON MIXING. EVEN SO, NO VISIBILITY RESTRICTIONS ARE
ANTICIPATED OVERNIGHT AND EARLY MONDAY MORNING.

NORTHERLY COMPONENT WINDS WERE IN THE PROCESS OF DIMINISHING AT MID
AFTERNOON, AND SHOULD MOSTLY OR FULLY DECOUPLE THIS EVENING BEFORE
RECOUPLING MONDAY MORNING. NORTH WINDS MONDAY SHOULD BE A LITTLE
LIGHTER THAN TODAY WITH THE APPROACH OF THE CORE OF THE HIGH.

FOR THE OUTLOOK PERIOD, GENERAL VFR CONDITIONS ARE EXPECTED THROUGH
MOST OF THE UPCOMING WEEK. HOWEVER, NUMERICAL MODELS ARE INDICATING
THE REMNANTS OF TROPICAL STORM HANNA MOVING UP FROM THE SOUTH LATE
NEXT WEEK OR OVER THE WEEKEND, WITH ATTENDANT LOWER CEILINGS AND
VISIBILITIES IN CONVECTION.

&&

.MARINE...
SUB-SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED AS HIGH PRESSURE
SETTLES OVER THE AREA FROM THE WEST TONIGHT AND CONTINUES WELL INTO
THE UPCOMING WEEK. WINDS IN THE WAKE OF SATURDAY NIGHTS COLD FRONT
HAVE ALREADY DIMINISHED OVER THE COASTAL WATERS, AS HAVE WAVE
HEIGHTS.

LOW PRESSURE IS EXPECTED TO ANOMALOUSLY DROP SOUTHWESTWARD AND THEN
SOUTH MONDAY NIGHT AND TUESDAY, BEFORE RETREATING NORTHWARD
WEDNESDAY AND WEDNESDAY NIGHT. THE STRONGER WINDS AND HIGHER WAVES
ARE EXPECTED TO REMAIN OFFSHORE.

MARINE CONDITIONS OVER OUR COASTAL WATERS ARE LIKELY TO DETERIORATE
LATE THIS WEEK AND INTO THE WEEKEND. TROPICAL STORM HANNA WILL
LINGER WELL TO THE SOUTH MUCH OF THIS WEEK BUT IT MAY STRENGTHEN AND
MOVE NORTH LATE IN THE WEEK, OR OVER THE WEEKEND IF ITS NORTHWARD
PROGRESS IS RETARDED. SWELLS WITH THE STORM WILL PROBABLY ARRIVE
TOWARD THE END OF THE WEEK. THE NATIONAL HURRICANE CENTER WILL HAVE
THE LATEST INFORMATION ON HANNA. PLEASE SEE THEIR PRODUCTS AT
HTTP://WWW.NHC.NOAA.GOV

&&

.SPECIAL NOTE...
AS YOU CAN SEE, THE TROPICS HAVE BECOME VERY ACTIVE AND SOON PARTS OF
THE GULF COAST WILL COME UNDER THE THREAT OF A STRONG HURRICANE.
AND, STILL ANOTHER STORM IS MOVING ACROSS THE SOUTH ATLANTIC. THIS
IS A PERFECT TIME FOR FOLKS, EVEN UP IN THIS REGION TO THINK WHAT
YOU WOULD DO IF FACED WITH THE THREAT OF A TROPICAL CYCLONE. A GOOD
WAY TO FOLLOW THESE STORMS IS TO GO TO THE NATIONAL HURRICANE CENTER
WEB SITE AT WWW.NHC.NOAA.GOV  FOLLOW THE STORMS AND BECOME FAMILIAR
WITH THE PRODUCTS ISSUED BY THE NATIONAL HURRICANE CENTER. IT COULD
BE OF VALUE FOR YOU AT SOME POINT. OF SPECIAL VALUE IS ADVICE ON
CONSTRUCTING A PREPAREDNESS PACK...OR GO KIT...IF STRONG STORMS
THREATEN OR EVACUATION EVER BECOMES NECESSARY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...
MARINE...
Hazardous weather outlook, Aug 31, 2:57 AM EST, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 AM EDT SUN AUG 31 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
357 AM EDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-011000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
357 AM EDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Camden

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Camden forecast zone
Reported by
Other Federal Agency
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Drought, Cumberland

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Cumberland forecast zone
Reported by
Other Federal Agency
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Drought, Eastern Atlantic

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Eastern Atlantic forecast zone
Reported by
Other Federal Agency
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Drought, Eastern Cape May

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Eastern Cape May forecast zone
Reported by
Other Federal Agency
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Drought, Eastern Monmouth

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Eastern Monmouth forecast zone
Reported by
Other Federal Agency
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Drought, Eastern Ocean

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Eastern Ocean forecast zone
Reported by
Other Federal Agency
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Drought, Gloucester

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Gloucester forecast zone
Reported by
Other Federal Agency
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Drought, Mercer

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Mercer forecast zone
Reported by
Other Federal Agency
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Drought, Northwestern Burlington

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Northwestern Burlington forecast zone
Reported by
Other Federal Agency
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Drought, Salem

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Salem forecast zone
Reported by
Other Federal Agency
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Drought, Southeastern Burlington

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Southeastern Burlington forecast zone
Reported by
Other Federal Agency
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Drought, Western Atlantic

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Western Atlantic forecast zone
Reported by
Other Federal Agency
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Drought, Western Cape May

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Western Cape May forecast zone
Reported by
Other Federal Agency
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Drought, Western Monmouth

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Western Monmouth forecast zone
Reported by
Other Federal Agency
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Drought, Western Ocean

When
September 1, 12:00 AM EST to September 5, 11:59 PM EST
Where
Western Ocean forecast zone
Reported by
Other Federal Agency
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135361, 135362, 135363, 135364, 135365, 135366, 135367, 135368, 135369, 135370, 135371, 135372, 135373, 135374, 135375.